Alert archive / North Dakota / Wind Advisories in 2010

Wind Advisory 13, NWS Bismarck, ND

May 27, 20108 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 27, 2010, 3:33 AM MDT for 8 counties in North Dakota. It took effect at May 27, 2010, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 27, 2010, 3:33 AM MDT (09:33 UTC)
In effect from
May 27, 2010, 10:00 AM MDT
Expired
May 27, 2010, 6:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WWUS73 KBIS 270933
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT THU MAY 27 2010

...A WIND ADVISORY IS IN EFFECT FOR SOUTHWEST AND FAR SOUTH
CENTRAL NORTH DAKOTA FROM LATE THIS MORNING THROUGH THE
AFTERNOON...

.STRONG SOUTH WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH WILL
DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON IN
SOUTHWEST AND FAR SOUTH CENTRAL NORTH DAKOTA. THE STRONG WINDS
WILL BE CAUSED BY A LOW PRESSURE SYSTEM WHICH WILL MOVE INTO
SOUTHEASTERN MONTANA TODAY.  

NDZ031>033-040>045-271745-
/O.NEW.KBIS.WI.Y.0013.100527T1600Z-100528T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
433 AM CDT THU MAY 27 2010 /333 AM MDT THU MAY 27 2010/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

* STRONG WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE
  THROUGH THE AFTERNOON.

* THE WINDS WILL INCREASE TO AROUND 30 MPH WITH GUSTS TO 45 MPH BY
  LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS AROUND 30 MPH WITH GUSTS TO 45
MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
3 follow-up statements
811 
WWUS73 KBIS 271912
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT THU MAY 27 2010

...A WIND ADVISORY IS IN EFFECT FOR SOUTHWEST AND FAR SOUTH
CENTRAL NORTH DAKOTA THROUGH THE AFTERNOON...

.STRONG SOUTH WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THROUGH THE AFTERNOON IN SOUTHWEST AND FAR SOUTH CENTRAL
NORTH DAKOTA. THE STRONG WINDS WERE CAUSED BY A LOW PRESSURE
SYSTEM IN SOUTHEASTERN MONTANA.

NDZ031>033-040>045-280000-
/O.CON.KBIS.WI.Y.0013.000000T0000Z-100528T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
212 PM CDT THU MAY 27 2010 /112 PM MDT THU MAY 27 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON.

* WINDS AROUND 30 MPH WILL GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS AROUND 30 MPH WITH GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

WAA
366 
WWUS73 KBIS 272117
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT THU MAY 27 2010

...A WIND ADVISORY CONTINUES FOR SOUTHWEST AND FAR SOUTH
CENTRAL NORTH DAKOTA THROUGH THE EARLY EVENING...

.STRONG SOUTH WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THROUGH EARLY EVENING IN SOUTHWEST AND FAR SOUTH CENTRAL
NORTH DAKOTA. THE STRONG WINDS WERE CAUSED BY A LOW PRESSURE
SYSTEM IN CENTRAL WYOMING WITH A WARM FRONT EXTENDING INTO
SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. 

NDZ031>033-040>045-280000-
/O.CON.KBIS.WI.Y.0013.000000T0000Z-100528T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
417 PM CDT THU MAY 27 2010 /317 PM MDT THU MAY 27 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON.

* WINDS AROUND 30 MPH WILL GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS AROUND 30 MPH WITH GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

KS
802 
WWUS73 KBIS 280013
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT THU MAY 27 2010

...WIND ADVISORY EXPIRED AS PLANNED...

.WINDS HAVE DECREASED ACROSS THE ADVISORY AREA. LOOK FOR WINDS 20
TO 30 MPH TO CONTINUE THROUGH LATE EVENING AS LOW PRESSURE DEEPENS
OVER MONTANA. 

NDZ031>033-040>045-280115-
/O.EXP.KBIS.WI.Y.0013.000000T0000Z-100528T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
713 PM CDT THU MAY 27 2010 /613 PM MDT THU MAY 27 2010/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

SCHECK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 27, 2:37 AM MDT, 56 minutes earlier.

Area forecast discussion, May 27, 2:37 AM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
337 AM CDT THU MAY 27 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

WILL ISSUE A WIND ADVISORY FOR SOUTHWEST AND FAR SOUTH CENTRAL
NORTH DAKOTA TODAY. STRONG SOUTHERLY WINDS WILL DEVELOP AS DAYTIME
HEATING LINKS THE SURFACE WINDS TO MUCH STRONGER WINDS ALOFT.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM. ANOTHER
UPPER LEVEL LOW IS MOVING INTO THE WEST CAUSING A SURFACE LOW TO
DEVELOP ON THE LEE OF THE ROCKIES. AS THE UPPER LEVEL LOW MOVES
EAST THE SURFACE LOW WILL MOVE ACROSS THE PLAINS. THIS WILL BE A
SLOW PROCESS AND WILL INDUCE YET ANOTHER ROUND OF THUNDERSTORMS
THROUGH SATURDAY. THE SHOWERS AND THUNDERSTORMS OCCURRING THIS
MORNING WILL MOVE NORTH INTO CANADA BY EARLY AFTERNOON. SOUTHERLY
LOW LEVEL FLOW WILL PUSH WARM AIR INTO THE FORECAST AREA WITH
RISING DEWPOINTS AND AFTERNOON TEMPERATURES IN THE MID 70S TO
LOWER 80S. BY LATE AFTERNOON A WARM FRONT SHOULD STRETCH ALONG THE
NORTHERN COUNTIES WITH THE BEST CHANCE OF THUNDERSTORMS ALONG AND
NORTH OF THE FRONT. THE FRONT SHOULD MOVE INTO CANADA BY FRIDAY
MORNING...BUT THE SURFACE LOW WILL MOVE INTO SOUTHWEST NORTH
DAKOTA THEN BECOME ELONGATED AS IT SLIDES EAST. CONVECTION IS
LIKELY ALONG THIS BOUNDARY. HIGH CAPES AND STRONG SHEAR THROUGH
FRIDAY NIGHT LEADING TO A POTENTIAL FOR SEVERE THUNDERSTORMS.
TEMPERATURES WILL BE WARM AGAIN ON FRIDAY...BUT WILL BE MUCH
COOLER IN THE WEST ON SATURDAY. THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE ON SATURDAY...BUT AS THE LOW MOVES
EAST THE BEST CAPE AND SHEAR WILL MOVE EAST OF THE FORECAST AREA
ENDING THE POTENTIAL FOR SEVERE WEATHER.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...

MODELS DIFFER QUITE A BIT IN THE DETAILS DURING THE EXTENDED
PERIOD...BUT ARE FAIRLY CONSISTENT WITH THE GENERAL PATTERN.
OVERALL...EXPECT A NORTHWARD SHIFT OF THE MAIN BELT OF
WESTERLIES...AS THE SUBTROPICAL RIDGE BEGINS TO BUILD IN ALONG THE
SOUTHERN CONUS. THIS PLACES THE MAJOR STORM TRACK RIGHT OVER THE
NORTHERN PLAINS...KEEPING THE FORECAST AREA UNDER THE GUN FOR THE
FORESEEABLE FUTURE.

SUNDAY BEGINS WITH ANOTHER SHORTWAVE PASSING OVER THE
NORTHERN PLAINS. ALONG WITH A DECENT CHANCE OF RAIN AND SOME
SCATTERED THUNDERSTORMS...EXPECT WIND MAY BE A CONCERN AS THE
PRESSURE GRADIENT TIGHTENS BEHIND THE SURFACE LOW. THE SYSTEM SHOULD
EXIT THE STATE BY MONDAY...ALLOWING FOR WEAK RIDGING TO BUILD INTO
THE REGION. THE LATEST RUNS OF THE ECMWF AND GFS SWEEP ANOTHER
SHORTWAVE AND ASSOCIATED SURFACE SYSTEM THROUGH THE STATE TUESDAY
NIGHT AND WEDNESDAY.  EXPECT RATHER STRONG CAA SUNDAY WITH COLDER
TEMPERATURES...FOLLOWED BY A GRADUAL WARMING TREND...BACK TO NEAR
NORMAL BY WEDNESDAY.

.AVIATION...

A FRONTAL BOUNDARY CROSSING THE STATE HAS RESULTED IN NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS MY WESTERN COUNTIES...INCLUDING
KDIK...KISN...AND KMOT. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THE TERM AT KISN...AND TO A LESSER EXTENT KMOT...AS THE
BOUNDARY STALLS OUT IN THE NORTHWEST AND INSTABILITY THERE REMAINS
SUFFICIENT TO PRODUCE CONVECTION. EXPECT MVFR CONDITIONS WITHIN
AREAS OF RAIN...AS WELL AS IN THE WEST NEAR THE BOUNDARY AS LOW
LEVEL MOISTURE REMAINS ABUNDANT. OTHERWISE...VFR SHOULD PREVAIL WITH
EASTERLY WINDS OF 15 TO 25 KNOTS DURING THE DAY...AND 5 TO 10 KNOTS
DURING THE OVERNIGHT HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ031>033-040>045.

&&

SHORT TERM...TSW
LONG TERM/AVIATION...BPN/RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:13 AM MDTAreal Flood AdvisoryBISMcLean, Mountrail, Ward3 hr
May 27, 8:16 AM MDTFlash Flood WarningBISMcHenry, Ward3 hr
May 27, 10:53 AM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward37 min
May 27, 11:31 AM MDTSevere Thunderstorm WarningBISWard44 min
May 27, 11:57 AM MDTSevere Thunderstorm WarningBISWard48 min
May 27, 12:33 PM MDTFlash Flood WarningBISBottineau, Renville3 hr
May 27, 3:27 PM MDTFlash Flood WatchBISBottineau, Burke, Dickey, Divide, Emmons, Golden Valley and 11 more60 hr

Nearby

Wind Advisories in North Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.